Alert archive / Florida / Freeze Warnings in 2021

Freeze Warning 1, NWS Jacksonville, FL

January 9, 20214 counties in Florida

NWS Jacksonville, FL issued this freeze warning at Jan 9, 2021, 2:46 AM EST for 4 counties in Florida. It took effect at Jan 10, 2021, 3:00 AM EST. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 9, 2021, 2:46 AM EST (07:46 UTC)
In effect from
Jan 10, 2021, 3:00 AM EST
Expired
Jan 10, 2021, 7:03 AM EST
In force
4 hr
Issued by
NWS Jacksonville, FL

Counties Alachua County, FL, Bradford County, FL, Marion County, FL, Nassau County, FL

The radar

The Jacksonville radar (KJAX), 79 km from the middle of the area, began a volume at 07:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 7.8 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2021-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2021-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
752 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

670 
WWUS72 KJAX 090746
NPWJAX

URGENT - WEATHER MESSAGE
National Weather Service Jacksonville FL
246 AM EST Sat Jan 9 2021

FLZ024-025-031-032-037-136-140-236-240-340-092100-
/O.UPG.KJAX.FZ.A.0001.210110T0700Z-210110T1300Z/
/O.NEW.KJAX.FZ.W.0001.210110T0700Z-210110T1400Z/
Inland Nassau-Inland Duval-Bradford-Clay-Putnam-Eastern Alachua-
Eastern Marion-Western Alachua-Central Marion-Western Marion-
Including the cities of Ratliff, Hilliard, Kings Ferry, 
Bryceville, Normandy, Ortega, Riverside, San Marco, Starke, 
New River, Doctors Inlet, Lakeside, Bellair, Middleburg, 
Orange Park, Bostwick, Carraway, Palatka, Gainesville, 
Gainesville Airport, Newnans Lake, Lynne, Moss Bluff, 
High Springs, Newberry, Archer, Anthony, Burbank, Ocala, 
Weirsdale, and Ocala Airport
246 AM EST Sat Jan 9 2021

...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM EST SUNDAY...

* WHAT...Sub-freezing temperatures with lows of 28 to 32 degrees
  expected.

* WHERE...Inland Nassau, Inland Duval, Bradford, Clay, Putnam, 
  Eastern Alachua, Eastern Marion, Western Alachua, Central 
  Marion and Western Marion Counties.

* WHEN...From 2 AM to 9 AM EST Sunday.

* IMPACTS...Freeze and frost conditions could kill crops and 
  other sensitive vegetation.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Appropriate action should be taken to ensure tender vegetation
and outdoor pets have adequate protection from the cold
temperatures. Young children, the elderly and the homeless are
especially vulnerable to the cold. Take measures to protect them.

&&

$$

FLZ033-038-092100-
/O.UPG.KJAX.FZ.A.0001.210110T0700Z-210110T1300Z/
/O.NEW.KJAX.FR.Y.0001.210110T0900Z-210110T1400Z/
Inland St. Johns-Inland Flagler-
Including the cities of Fruit Cove, Switzerland, Bakersville, 
Picolata, Bunnell, Espanola, and Andalusia
246 AM EST Sat Jan 9 2021

...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM EST SUNDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Inland St. Johns and Inland Flagler Counties.

* WHEN...From 4 AM to 9 AM EST Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

FLZ124-125-133-138-092100-
/O.NEW.KJAX.FR.Y.0001.210110T0900Z-210110T1400Z/
Coastal Nassau-Coastal Duval-Coastal St. Johns-Coastal Flagler-
Including the cities of Amelia City, Fernandina Beach, Yulee, 
Arlington, Jacksonville, Oceanway, Tallyrand, Ponte Vedra Beach, 
Durbin, Palm Valley, Anastasia, Saint Augustine, and Palm Coast
246 AM EST Sat Jan 9 2021

...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM EST SUNDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Coastal Nassau, Coastal Duval, Coastal St. Johns and 
  Coastal Flagler Counties.

* WHEN...From 4 AM to 9 AM EST Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
3 follow-up statements
021 
WWUS72 KJAX 092005
NPWJAX

URGENT - WEATHER MESSAGE
National Weather Service Jacksonville FL
305 PM EST Sat Jan 9 2021

FLZ024-025-031-032-037-136-140-236-240-340-100900-
/O.EXT.KJAX.FZ.W.0001.210110T0800Z-210110T1400Z/
Inland Nassau-Inland Duval-Bradford-Clay-Putnam-Eastern Alachua-
Eastern Marion-Western Alachua-Central Marion-Western Marion-
Including the cities of Ratliff, Hilliard, Kings Ferry, 
Bryceville, Normandy, Ortega, Riverside, San Marco, Starke, 
New River, Doctors Inlet, Lakeside, Bellair, Middleburg, 
Orange Park, Bostwick, Carraway, Palatka, Gainesville, 
Gainesville Airport, Newnans Lake, Lynne, Moss Bluff, 
High Springs, Newberry, Archer, Anthony, Burbank, Ocala, 
Weirsdale, and Ocala Airport
305 PM EST Sat Jan 9 2021

...FREEZE WARNING NOW IN EFFECT FROM 3 AM TO 9 AM EST SUNDAY...

* WHAT...Sub-freezing temperatures with lows of 28 to 32 degrees 
  expected.

* WHERE...Inland Nassau, Inland Duval, Bradford, Clay, Putnam, 
  Eastern Alachua, Eastern Marion, Western Alachua, Central 
  Marion and Western Marion Counties.

* WHEN...From 3 AM to 9 AM EST Sunday.

* IMPACTS...Freeze and frost conditions could kill crops and 
  other sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Appropriate action should be taken to ensure tender vegetation
and outdoor pets have adequate protection from the cold
temperatures. Young children, the elderly and the homeless are
especially vulnerable to the cold. Take measures to protect them.

&&

$$

FLZ033-038-124-125-133-138-100900-
/O.CON.KJAX.FR.Y.0001.210110T0900Z-210110T1400Z/
Inland St. Johns-Inland Flagler-Coastal Nassau-Coastal Duval-
Coastal St. Johns-Coastal Flagler-
Including the cities of Fruit Cove, Switzerland, Bakersville, 
Picolata, Bunnell, Espanola, Andalusia, Amelia City, 
Fernandina Beach, Yulee, Arlington, Jacksonville, Oceanway, 
Tallyrand, Ponte Vedra Beach, Durbin, Palm Valley, Anastasia, 
Saint Augustine, and Palm Coast
305 PM EST Sat Jan 9 2021

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 9 AM EST
SUNDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Coastal Nassau, Coastal Duval, Coastal St. Johns and 
  Coastal Flagler Counties.

* WHEN...From 4 AM to 9 AM EST Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
853 
WWUS72 KJAX 100800
NPWJAX

URGENT - WEATHER MESSAGE
National Weather Service Jacksonville FL
300 AM EST Sun Jan 10 2021

FLZ024-025-031-032-037-136-140-236-240-340-101400-
/O.CON.KJAX.FZ.W.0001.000000T0000Z-210110T1400Z/
Inland Nassau-Inland Duval-Bradford-Clay-Putnam-Eastern Alachua-
Eastern Marion-Western Alachua-Central Marion-Western Marion-
Including the cities of Ratliff, Hilliard, Kings Ferry, 
Bryceville, Normandy, Ortega, Riverside, San Marco, Starke, 
New River, Doctors Inlet, Lakeside, Bellair, Middleburg, 
Orange Park, Bostwick, Carraway, Palatka, Gainesville, 
Gainesville Airport, Newnans Lake, Lynne, Moss Bluff, 
High Springs, Newberry, Archer, Anthony, Burbank, Ocala, 
Weirsdale, and Ocala Airport
300 AM EST Sun Jan 10 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EST THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Eastern Alachua, Eastern Marion, Bradford, Central 
  Marion, Western Marion, Inland Nassau, Inland Duval, Putnam, 
  Clay and Western Alachua Counties.

* WHEN...Until 9 AM EST this morning.

* IMPACTS...Frost and freeze conditions could kill crops and 
  other sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Appropriate action should be taken to ensure tender vegetation
and outdoor pets have adequate protection from the cold
temperatures. Young children, the elderly and the homeless are
especially vulnerable to the cold. Take measures to protect them.

&&

$$

FLZ033-038-124-125-133-138-101400-
/O.CON.KJAX.FR.Y.0001.210110T0900Z-210110T1400Z/
Inland St. Johns-Inland Flagler-Coastal Nassau-Coastal Duval-
Coastal St. Johns-Coastal Flagler-
Including the cities of Fruit Cove, Switzerland, Bakersville, 
Picolata, Bunnell, Espanola, Andalusia, Amelia City, 
Fernandina Beach, Yulee, Arlington, Jacksonville, Oceanway, 
Tallyrand, Ponte Vedra Beach, Durbin, Palm Valley, Anastasia, 
Saint Augustine, and Palm Coast
300 AM EST Sun Jan 10 2021

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST THIS MORNING...

* WHAT...Temperatures as low as 35 will result in frost 
  formation.

* WHERE...Coastal Nassau, Coastal St. Johns, Inland Flagler, 
  Coastal Duval, Inland St. Johns and Coastal Flagler Counties.

* WHEN...Until 9 AM EST this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
602 
WWUS72 KJAX 101203 AAA
NPWJAX

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Jacksonville FL
703 AM EST Sun Jan 10 2021

FLZ024-025-031-032-037-136-140-236-240-340-101315-
/O.CAN.KJAX.FZ.W.0001.000000T0000Z-210110T1400Z/
Inland Nassau-Inland Duval-Bradford-Clay-Putnam-Eastern Alachua-
Eastern Marion-Western Alachua-Central Marion-Western Marion-
Including the cities of Ratliff, Hilliard, Kings Ferry, 
Bryceville, Normandy, Ortega, Riverside, San Marco, Starke, 
New River, Doctors Inlet, Lakeside, Bellair, Middleburg, 
Orange Park, Bostwick, Carraway, Palatka, Gainesville, 
Gainesville Airport, Newnans Lake, Lynne, Moss Bluff, 
High Springs, Newberry, Archer, Anthony, Burbank, Ocala, 
Weirsdale, and Ocala Airport
703 AM EST Sun Jan 10 2021

...FREEZE WARNING IS CANCELLED...

Temperatures are above freezing as of 7 AM.

$$

FLZ033-038-124-125-133-138-101315-
/O.CAN.KJAX.FR.Y.0001.000000T0000Z-210110T1400Z/
Inland St. Johns-Inland Flagler-Coastal Nassau-Coastal Duval-
Coastal St. Johns-Coastal Flagler-
Including the cities of Fruit Cove, Switzerland, Bakersville, 
Picolata, Bunnell, Espanola, Andalusia, Amelia City, 
Fernandina Beach, Yulee, Arlington, Jacksonville, Oceanway, 
Tallyrand, Ponte Vedra Beach, Durbin, Palm Valley, Anastasia, 
Saint Augustine, and Palm Coast
703 AM EST Sun Jan 10 2021

...FROST ADVISORY IS CANCELLED...

Temperatures are near 38 to 42 as of 7 AM. 

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this freeze warning went out at Jan 9, 2:35 AM EST, 11 minutes earlier.

Area forecast discussion, Jan 9, 2:35 AM EST, 11 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
235 AM EST Sat Jan 9 2021

...INLAND FREEZE AND WIDESPREAD FROST TONIGHT...

.NEAR TERM [Today through Tonight]...Upper shortwave trough will
move across the Southeast states today. A drier air mass will
overspread our region resulting in decreasing cloudiness by the
late morning hours over northeast Florida with cloudiness
lingering into the early afternoon hours across southeast Georgia.
Westerly winds at 10-15 mph will make it feel even colder today
with high temperatures only reaching the 50s this afternoon.
Winds will drop off tonight which will allow strong radiational
cooling with a dry cold airmass and mostly clear skies overhead.
A light freeze is expected over southeast Georgia and inland
northeast Florida. Low temperatures near the northeast Florida
coast will remain just above freezing with widespread frost
expected by early Sunday morning.

&&

.SHORT TERM ...[Sunday through Monday Night]...During the day on
Sunday, conditions will be cool and dry with high pressure
situated to the north. Sunday high temps will be in the mid 50s
for southeast GA and the upper 50s to near 60 for northeast FL.
Light onshore northeasterly flow will develop Sunday afternoon and
evening as the high pressure shifts to the northeast. Sunday
night will be slightly warmer than the previous night, but still
chilly. Overnight low temps will be in the upper 30s for southeast
GA and the Suwannee Valley and in the low-to-mid 40s for the rest
of northeast FL and the coast.

On Monday, a low pressure system will be approaching the area from
the west and will track along the northern Gulf coast Monday
afternoon. Throughout the day, Monday will be dry for our area
with a wide range of high temps. Highs will be in the upper 50s
and lower 60s for southeast GA and the mid-to-upper 60s for
northeast FL. Our southernmost counties in northeast FL could see
high temps reach the lower 70s. Overnight Monday, scattered
showers will spread across the region as the low pressure system
tracks through southeast GA, and showers will continue into
Tuesday. Shower activity will be generally light across the area
with slightly heavier showers possible in southeast GA. Low temps
Monday night will be milder in the upper 40s for southeast GA and
the low-to-mid 50s for northeast FL and the coast.

.LONG TERM ... [Tuesday through Friday]...The low pressure system
will exit to the northeast on Tuesday and showers will clear out
of the area Tuesday evening. Tuesday temps will be above average
for the area with high temps in the low-to- mid 60s for southeast
GA and the mid-to-upper 60s for northeast FL and the coast. Once
again our southernmost counties in northeast FL could see highs
reach into the lower 70s.

Dry conditions are expected to persist on Wednesday and Thursday as
high pressure builds to the northwest. Light northwesterly
surface flow will bring seasonable high temps Wednesday and
Thursday. Wednesday highs will be in the upper 50s and lower 60s
for southeast GA and the low-to-mid 60s for northeast FL, and
Thursday highs will be in the lower 60s for southeast GA and the
mid 60s for northeast FL. A small shortwave trough could cross the
region Wednesday night into Thursday morning, but there is
variation between models of the evolution of the trough. As of
now, it is looking like the air mass in place will be too dry to
support measurable rainfall.

Friday is expected to be dry during the day, but a cold front is
expected to cross the region Friday night into Saturday morning,
which will bring the next chance for rain. Models vary between the
timing and precipitation chances with the front, so keep an eye
on updated forecasts as we get closer.

&&

.MARINE...Deepening low pressure off the North Carolina coast
will continue to move northeast today. A tight pressure gradient
over the local area will begin to weaken this afternoon with
winds and seas easing. High pressure will gradually build into
our region from the northwest tonight through Sunday night with
winds and seas below headline criteria. Weak low pressure will
move east along the northern Gulf coast on Monday. This low
pressure center will move across north Florida Monday night and
into the Atlantic waters on Tuesday. This system will bring a
chance of showers with winds and seas remaining below Caution
levels.

Rip Currents: Low risk with offshore winds today and decreasing
seas through the weekend.

&&

.HYDROLOGY...Minor flooding continues along portions of the
Satilla River in southeast Georgia. A crest right at flood stage
is expected today near Waycross with a slow fall the next few
days.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  51  30  55  38  61 /   0   0   0   0  10
SSI  53  35  55  44  63 /   0   0   0   0  10
JAX  54  32  58  43  67 /   0   0   0   0   0
SGJ  56  37  59  46  67 /   0   0   0   0   0
GNV  55  29  59  39  70 /   0   0   0   0   0
OCF  57  31  61  41  72 /   0   0   0   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Freeze Warning from 2 AM to 9 AM EST Sunday for Bradford-Central
     Marion-Clay-Eastern Alachua-Eastern Marion-Inland Duval-
     Inland Nassau-Putnam-Western Alachua-Western Marion.

     Frost Advisory from 4 AM to 9 AM EST Sunday for Coastal Duval-
     Coastal Flagler-Coastal Nassau-Coastal St. Johns-Inland
     Flagler-Inland St. Johns.

GA...None.
AM...Small Craft Advisory until 10 AM EST this morning for Waters
     from Altamaha Sound GA to Fernandina Beach FL from 20 to 60
     NM-Waters from Fernandina Beach to St. Augustine FL from 20
     to 60 NM-Waters from St. Augustine to Flagler Beach FL from
     20 to 60 NM.

&&

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 2:46 AM ESTFrost AdvisoryJAXDuval, Flagler, Nassau28 hr

Nearby

Freeze Warnings in Florida, 2021Every freeze warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.